10 Transient Yellow Finger Nails Discoloration Two Different Causes
Case%20Report.jpg

Received: 2014-2-8

Revised: 2014-09-23

Accepted: 2014-12-12

Transient Yellow Finger Nails Discoloration: Two Different Causes

 

Anca Chiriac1, Piotr Brzezinski2, Anca E Chiriac3

 

1 Department of Dermato-Physiology, Apollonia University Iasi, Strada Muzicii nr 2, Iasi-700399, Romania.

2 Department of Dermatology, 6th Military Support Unit, Ustka, Poland.

3 University of Medicine and Pharmacy “Gr. T. Popa” Iasi, Romania.

Abstract

 

Background: Nail disorders comprise approximately 10% of all dermatological conditions. Abnormalities in the color of nails are called ungual dyschromia or chromonychia. Ungual dyschromia may be endogenous or exogenous. Yellow discoloration of nails has been reported during recent years as separate observation related to drug administration, during hemodialysis and associated with pulmonary diseases as yellow nail syndrome.Case Reports: A 23-year-old female patient was diagnosed with yellow nails induced by application of a specific nail polish. A 67-year-old man presented with transient nail discoloration as a result of the exacerbation of his chronic pulmonary disease.Conclusion: Our cases illustrate transient yellow discoloration of finger nails associated with the use of nail polish, and with an acute episode of chronic bronchitis, with full recovery in the absence of any treatment. [GMJ. 2015;4(1):53-55]

 

Keywords: Nail; Discoloration; Yellow Nail; Ungual Dyschromia

 

Introduction

 

Yellow discoloration of nails has been reported during last years as separate observations related to drugs administration: quinaqrine in a patient with cutaneous lupus erythematosus [1], during hemodialysis [2], after topical use of 5-fluorouracil for the treatment of nail psoriasis [3], induced by temsirolimus [4], carbamazepine [5] and associated with pulmonary diseases like yellow nail syndrome. [5,6]

We present two cases of transient yellow discoloration of finger nails of a young woman and an older man.

 

Case Presentation

Case 1

A 23-year-old female student came to Dermatology Clinic seeking for advice for a yellow aspect of her nails, observed one month prior to consultation. She was a healthy person, with no history of recent diseases or drug intake. On close examination of her hands, the surface of nails was bright yellow, with no hyperkeratosis, and no other modifications of nails or of the tissue around them. (Figure 1)

Direct mycological test and culture for fungus were negative and usual lab investigations proved to be within normal range. She recalled using an intense red nail polish one week before, which after being removed left the nail with a slight yellow appearance. The yellow color of the nails became more obvious in the following days, prompting the patient to ask for a medical appointment. An allergy test was not performed because nail polish was no longer available.

A direct effect of nail polish to nails was presumed, no treatment was recommended, just follow-up. The new aspect of nails, one month later, showed the separation of distal normal part of the nails and the proximal yellow one caused by the application of nail polish.

 

Case 2

A 67-year-old man, known for many years of chronic bronchitis, was hospitalized in Pneumology Hospital for exacerbation of his pulmonary disease. Symptomatic treatment and antibiotics were prescribed for ten days with rapid recovery. During hospitalization but more so after leaving hospital, the patient noticed a yellow discoloration of his finger nails with proximal hyperkeratosis. (Figure 2). Repeated mycological examinations failed to isolate any fungus. No treatment was prescribed and the patient was monitored monthly. Nail discoloration proved to be transient, probably as a result of the exacerbation episode of his chronic pulmonary disease.

 

Discussion

Nail disorders comprise approximately 10% of all dermatological conditions. [7] Color abnormalities of nails are known as ungual dyschromia or chromonychia. Pigment may accumulate due to overproduction (such as melanin), storage as copper, haemosiderin, drugs, or by surface deposition. Ungual dyschromia may be endogenous or exogenous. If pigment is due to an endogenous source, discoloration follows the shape of lunula, and if source is exogenous, discoloration follows the contour of the proximal nail fold. [8] Dyschromia can affect one, several or twenty nails depending on the cause, which may be congenital, dermatological, drug side effect, trauma, systemic diseases, benign and malignant tumors, infectious diseases,.[8] Nail dyschromia may be white, black, green, brown, yellow, red, and blue, gray, purple and so on. Yellow color can be seen in yellow nail syndrome, onychomycosis, dye shoes, and jaundice. [8, 9]

In our cases, the cause was transient, but in patients with chronic pulmonary disease it may be recurrent.

Brzezinski et al. described yellow nail syndrome in 3 cases [6], in patients who had systemic disease: chronic cough, chronic sinusitis, rheumatoid arthritis, diabetes, lymphedema of the face, and oedema of legs.

Piraccini et al diagnosed yellow nail syndrome in 21 patients; average age was 57 ± 12.3 years at the time of diagnosis. In most patients yellow nail syndrome involved all 20 nails [10].Sixteen patients had chronic respiratory manifestations and 6 had lymphedema; 12 patients had other concomitant diseases.

Conclusion

 

Our cases illustrate transient yellow discoloration of finger nails associated with the use of nail polish, and with an acute episode of chronic bronchitis, with full recovery in the absence of any treatment.

 

 

Correspondence to:

Piotr Brzezinski, MD PhD, Department of Dermatology, 6th Military Support Unit, os. Ledowo 1N, 76-270 Ustka, Poland

Telephone Number: (+48) 692121516

Email Address: brzezoo@wp.pl

 

GMJ. 2015;4(1):53-55

www.gmj.ir

17079.png 

Figure 1.Yellow Discoloration After Using Nail Polish.

17071.png 

Figure 2.Yellow Nails and Hyperkeratosis in a Man with Chronic Bronchitis During Exacerbation of Obstructive Airway Disease.

References

  1. 1. Vidal D, Altés J, Smandia JA. Yellow skin discoloration induced by quinacrine in a patient with cutaneous lupus erythematosus. Actas Dermosifiliogr. 2013; 104(1):89-90.
  2. 2. Chiew YW, Peng SJ, Yang CS. Yellowish discoloration of dialyzer. Hemodial Int. 2012; 16(3):444-6.
  3. 3. Fiallo P. Yellow nails as an adverse reaction to the topical use of 5-fluorouracil for the treatment of nail psoriasis. J Dermatolog Treat. 2009; 20(5):299-301.
  4. 4. Peuvrel L, Quéreux G, Brocard A, Saint-Jean M, Dréno B. Onychopathy induced by temsirolimus, a mammalian target of rapamycin inhibitor. Dermatology. 2012; 224(3):204-8.
  5. 5. Kaczmarek D, Brzeziński P. [Yellow nail syndrome after carbamazepine. A case report. Forum Med Rodz. 2011; 5(6):516-20.
  6. 6. Brzeziński P, Bury M, Jagiełło-Wieczorek E. [Coexistence yellow nail syndrome with systemic symptoms. N Dermatol Online. 2010; 1(2):15-8.
  7. 7. Puri N, Kaur T. A study of nail changes in various dermatosis in Punjab, India. Our Dermatol Online. 2012;3(3):164-70.
  8. 8. Chang P. Ungual Dyschromia. Our Dermatol Online 2013; 4(4): 549-552.
  9. 9. Mahmoudabadi AZ, Izadi B. Prevalence of cutaneous mycoses among workers. Turk J Med Sci. 2011; 41(2):291-4.
  10. 10. Piraccini BM, Urciuoli B, Starace M, Tosti A, Balestri R. Yellow nail syndrome: Clinical experience in a series of 21 patients. J Dtsch Dermatol Ges. 2014; 12(2):131-7.
  11.  

Refbacks

  • There are currently no refbacks.